Heavy Caffeine Use Causes Severe BP Spikes in MAOI Patient

Pam Harrison

May 06, 2014

The combination of an irreversible monoamine oxidase (MAO) inhibitor and excessive caffeine consumption can cause severe spikes in blood pressure (BP), a case report suggests.

Niels van der Hoeven, MD, and colleagues from the University of Amsterdam and from the Radboud University Medical Center, Nijmegen, both in the Netherlands, report a case of a 56-year-old patient referred to them for evaluation of severe hypertension in February 2013.

"When we examined him, he was carefully avoiding tyramine-rich foods except for 1 glass of red wine daily during dinner," the authors write. He had begun therapy with tranylcypromine (Parnate, Clovis Pharmaceuticals, Inc) in November 2012 for major depressive disorder.

The patient had also been consuming 10 to 12 cups of caffeinated coffee every day for many years, as well between 6 to 8 cigarettes.

His physical examination was "unremarkable," as the authors note ― except that his BP was in excess of 220/119 mm Hg. According to his primary care physician, the patient's BP was well controlled (126/79 mm Hg) with hydrochlorothiazide, 25 mg a day, prior to initiation of tranylcypromine (Parnate, Clovis Pharmaceuticals, Inc), eventually titrated to 50 mg, twice a day.

Other possible causes of severe hypertension, including use of ecstasy, amphetamines, or other sympathomimetics, were ruled out.

"The hypertensive episodes started briefly after the last dose increase and followed the intake of tranylcypromine in time, [so] we estimate it is likely that the tranylcypromine was involved in the development of hypertension in this patient," coauthor Bert-Jan van den Born, MD, PhD, Academic Medical Center, University of Amsterdam, told Medscape Medical News.

"And because BP normalized after the patient switched to decaffeinated coffee while continuing tranylcypromine, we estimate that a similar interaction may occur with consumption of other caffeine-rich beverages when consumed in sufficient quantity."

The case report was published in the May 6 issue of Annals of Internal Medicine.

Ambulatory BP Monitoring

As the authors observe, the patient was subsequently placed on ambulatory BP monitoring.

Recordings showed 2 peaks of elevated BP along with an increase in heart rate after he had taken each of the 2 daily doses of the MAO inhibitor.

This was followed by a progressive decrease in BP during the evening and at night, resulting in a "morning dip."

After switching to decaffeinated coffee — although the patient still drank 10 to 12 cups a day — he underwent repeat ambulatory BP monitoring 2 weeks later.

This time, results showed a normal BP pattern with an average daytime BP of 129/85 mm Hg and a nighttime BP of 104/65 mm Hg.

His office BP also remained normal 2 hours after taking a dose of tranylcypromine.

Coffee and MAO

As the authors explain, coffee is not a tyramine-rich beverage.

Nevertheless, coffee has been shown to inhibit MAO and increase the turnover of several monoamines, including 5-hydroxytryptamine, dopamine, and norepinephrine, at least in vitro.

The group speculate that these mechanisms may have potentiated the vasoconstrictive effects of tranylcypromine in this individual patient.

"We don't know what amount of caffeine is necessary to drive BP to dangerous levels when combined with MAO inhibitors," Dr. van den Born said. "This will also depend on the dosing of tranylcypromine (or other MAO inhibiting agents) and individual variations in drug clearance and susceptibility to hypertension. But we believe this case shows that habitual consumption of large amounts of caffeinated coffee can lead to severe hypertension when combined with MAO inhibitor therapy and that it may be sensible to ask patients to limit their caffeine consumption when they use drugs that inhibit MAO."

"Nice Clinical Observation"

Asked to comment, Jacques Lenders, MD, PhD, Radboud University Nijmegen Medical Center, the Netherlands, told Medscape Medical News that this case report is a "nice clinical observation" of the link between coffee consumption, MAO inhibition, and hypertension.

"First of all, it should be noted that this patient had a considerable daily coffee intake, although this is not [all that] unusual," he said.

Secondly, tranylcypromine, a nonselective MAO inhibitor, inhibits monoamine oxidase.

Because this enzyme plays a key role in the metabolic breakdown of norepinephrine — a potent vasoconstrictor — "inhibition of MAO increases the [release] of norepinephrine into the circulation," he noted, "and increased exposure to norepinephrine can lead to an increase in blood pressure and sometimes even to a hypertensive crisis."

Coffee can also inhibit MAO, he added, so that dual inhibition of the enzyme by both coffee and tranylcypromine may be synergistic in terms of an increased exposure to norepinephrine, resulting in large blood pressure increases.

"This case reminds physicians again about the crucial importance of taking a meticulous medical history, including the use of drugs and food, when analyzing a patient with hypertension," Dr. Lenders observed.

He cautioned, however, that it is not completely clear which compound in coffee is responsible for MAO inhibition, as there may well be ingredients other than caffeine that inhibit MAO.

Ann Intern Med. 2014;160:657-658. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....